Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 9, NWS Omaha, NE

April 24, 2016Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 24, 2016, 7:21 PM CDT for Jefferson County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2016, 7:21 PM CDT (00:21 UTC)
Expired
Apr 24, 2016, 7:45 PM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
1.2
Supercell composite
16.1

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS53 KOAX 250021
SVROAX
NEC095-250045-
/O.NEW.KOAX.SV.W.0009.160425T0021Z-160425T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
721 PM CDT SUN APR 24 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEFFERSON COUNTY IN SOUTHEASTERN NEBRASKA...

* UNTIL 745 PM CDT

* AT 721 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAHASKA...OR
  19 MILES NORTHWEST OF WASHINGTON...MOVING NORTHEAST AT 50 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  FAIRBURY...DILLER...ENDICOTT...JANSEN...REYNOLDS...STEELE CITY...HARBINE...
  CAMP JEFFERSON...ROCK CREEK STATION STATE HISTORICAL PARK...CRYSTAL
  SPRINGS CAMPGROUND AND BUCKLEY CREEK RECREATIONAL AREA.

THIS INCLUDES HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 147 AND
162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9737 4008 9737 4025 9710 4020 9694
      4011 9692 4000 9692
TIME...MOT...LOC 0021Z 229DEG 44KT 4001 9731 

HAIL...1.00IN
WIND...70MPH
 
$$

BOUSTEAD
2 follow-up statements
086 
WWUS53 KOAX 250031
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT SUN APR 24 2016

NEC095-250045-
/O.CON.KOAX.SV.W.0009.000000T0000Z-160425T0045Z/
JEFFERSON NE-
731 PM CDT SUN APR 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN JEFFERSON COUNTY...

AT 731 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF FAIRBURY...OR 17 MILES NORTH OF WASHINGTON...MOVING EAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FAIRBURY...DILLER...ENDICOTT...JANSEN...STEELE CITY...HARBINE...CAMP
JEFFERSON...ROCK CREEK STATION STATE HISTORICAL PARK AND CRYSTAL
SPRINGS CAMPGROUND.

THIS INCLUDES HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 147 AND
162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9722 4014 9728 4025 9710 4020 9694
      4011 9692 4000 9692
TIME...MOT...LOC 0031Z 252DEG 54KT 4006 9712 

HAIL...0.88IN
WIND...60MPH
 
$$

BOUSTEAD
674 
WWUS53 KOAX 250047
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
747 PM CDT SUN APR 24 2016

NEC095-250056-
/O.EXP.KOAX.SV.W.0009.000000T0000Z-160425T0045Z/
JEFFERSON NE-
747 PM CDT SUN APR 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JEFFERSON COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4000 9722 4014 9728 4025 9710 4020 9694
      4011 9692 4000 9692
TIME...MOT...LOC 0045Z 229DEG 44KT 4006 9712 

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:43 PM CDT, 38 minutes earlier.

Area forecast discussion, Apr 24, 6:43 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
643 PM CDT SUN APR 24 2016

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)
ISSUED AT 300 PM CDT SUN APR 24 2016

LOOKS TO BE THE START OF A RATHER ACTIVE WEATHER PATTERN WITH
INITIAL SYSTEM THIS AFTERNOON BRINGING THREAT OF SEVERE WEATHER
TO THE AREA INTO THE EVENING.

LATEST RADAR SHOWS NORTH SOUTH ORIENTED BAND OF SHOWERS AND
THUNDERSTORMS MOVING ACROSS PARTS OF EASTERN NEBRASKA AT MID
AFTERNOON. THIS BAND OF STORMS IS EXPECTED TO INTENSIFY THROUGH
THE REMAINDER OF THE AFTERNOON AS IT MOVES INTO BETTER INSTABILITY
IN CLOUD FREE AREA OF EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA. MAIN AREA OF STORMS EXPECTED TO BE EAST OF THE AREA PRIOR TO
06Z BUT LINGERING CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE
EARLY MORNING AS SURFACE TROUGH GRADUALLY PUSHES EAST.

SHORT WAVE RIDGE THEN BUILDS ACROSS THE CENTRAL PLAINS ON MONDAY
IN ADVANCE OF THE NEXT SYSTEM MOVING INTO THE FOUR CORNERS AREA
OF THE SOUTHWEST. THIS SYSTEM WILL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS TO THE REGION FOR TUESDAY INTO WEDNESDAY AS
UPPER LOW GRADUALLY PIVOTS INTO THE CENTRAL PLAINS. SOME SEVERE
POTENTIAL FOR SOUTHERN PARTS OF THE FORECAST AREA TUESDAY AFTERNOON
AND EVENING AS WARM FRONT LIFTS INTO NEBRASKA.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 231 PM CDT SUN APR 24 2016

SAME ACTIVE TREND CONTINUES IN THE EXTENDED PERIOD WITH
ADDITIONAL SERIES OF UPPER TROUGHS MOVING INTO THE REGION.
THIS MAY BRING THE THREAT OF POTENTIAL FLOODING DUE TO PERSISTENT
RAIN EVENTS THROUGH THE PERIOD.

&&

.AVIATION...(00Z TAFS FOR KOMA...KLNK...KOFK THROUGH 00Z TUESDAY)
ISSUED AT 639 PM CDT SUN APR 24 2016

SCATTERED THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF KOMA AND
KLNK THROUGH 02Z WHILE KOFK SHOULD STAY BETWEEN THE AREAS OF
STORMS. ONCE STORMS MOVE EAST WITH APPROACH OF UPPER LOW EXPECT
VFR CONDITIONS TO PREVAIL THROUGH THE REMAINDER OF THE PERIOD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...FOBERT
Hazardous weather outlook, Apr 24, 4:16 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
416 PM CDT SUN APR 24 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
416 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY
ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA EARLY THIS
EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA
UNTIL 10 PM.

THE AREAS MOST LIKELY TO SEE STRONG TO SEVERE STORMS AFTER 6 PM
WILL BE EXTREME EASTERN NEBRASKA ALONG THE MISSOURI RIVER INTO
SOUTHWEST IOWA AND SOUTHEAST NEBRASKA SOUTH OF INTERSTATE 80.

A STRONG LOW PRESSURE SYSTEM IN SOUTH DAKOTA WILL PUSH A DRYLINE
AND COLD FRONT INTO EASTERN NEBRASKA AND SOUTHWEST IOWA THIS
EVENING...LEADING TO THE RISK FOR SEVERE STORMS. MOST OF THE
STORMS WILL BE MOVING EAST OF THE MISSOURI RIVER BY MID
EVENING...AND EAST OF SOUTHWEST IOWA BY MIDNIGHT...ENDING THE
THREAT OF SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THE NEXT CHANCE OF THUNDERSTORMS IS TUESDAY...ESPECIALLY DURING
THE AFTERNOON AND INTO TUESDAY NIGHT. STRONG TO SEVERE STORMS
WILL BE POSSIBLE.

THE ACTIVE PATTERN SHOULD CONTINUE WITH A CHANCE FOR
THUNDERSTORMS WEDNESDAY INTO WEDNESDAY NIGHT...THEN AGAIN FROM
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED YET THIS EVENING FOR PARTS OF
EXTREME EASTERN NEBRASKA AND SOUTHWEST IOWA.

FOBERT

In the hours before

Special weather statement, Apr 24, 6:45 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
645 PM CDT SUN APR 24 2016

NEZ051-066-067-250015-
CASS NE-LANCASTER NE-SAUNDERS NE-
645 PM CDT SUN APR 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS...NORTHEASTERN
LANCASTER AND SOUTHEASTERN SAUNDERS COUNTIES UNTIL 715 PM CDT...

AT 645 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF LINCOLN...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN LINCOLN...ASHLAND...CERESCO...RAYMOND...DAVEY...MEMPHIS AND
MEMPHIS STATE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 71 AND 87.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 401 AND 405.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN NEBRASKA.

LAT...LON 4085 9672 4098 9685 4118 9670 4107 9634
TIME...MOT...LOC 2345Z 221DEG 35KT 4091 9669

BOUSTEAD
Local storm report, Apr 24, 7:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
712 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             LINCOLN                 40.82N 96.69W
04/24/2016  M1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

            DOWNTOWN LINCOLN

&&

DFOBERT
Local storm report, Apr 24, 7:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
715 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             LINCOLN                 40.82N 96.69W
04/24/2016  M2.00 INCH       LANCASTER          NE   TRAINED SPOTTER

            DOWNTOWN

&&

DFOBERT
Local storm report, Apr 24, 7:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
716 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             4 N LINCOLN             40.87N 96.68W
04/24/2016  M1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

            WIND GUST ESTIMATED TO 60 MPH.

&&

DERGAN
Local storm report, Apr 24, 7:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
719 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             1 S WAHOO               41.20N 96.62W
04/24/2016  M1.00 INCH       SAUNDERS           NE   NWS EMPLOYEE

&&

DFOBERT
Local storm report, Apr 24, 7:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
721 PM CDT SUN APR 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             FREMONT                 41.44N 96.49W
04/24/2016  E0.88 INCH       DODGE              NE   NWS EMPLOYEE

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:06 PM CDTSevere Thunderstorm WarningOAXSaunders24 min
Apr 24, 7:12 PM CDTSevere Thunderstorm WarningOAXLancaster33 min
Apr 24, 7:25 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Douglas, Washington35 min
Apr 24, 7:29 PM CDTSevere Thunderstorm WarningOAXSaunders31 min
Apr 24, 7:45 PM CDTSpecial Weather StatementOAXCass, Douglas, Sarpy60 min
Apr 24, 9:21 PM CDTSpecial Weather StatementOAXCedar, Stanton, Wayne39 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.